Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 192, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 12, 2020, 5:36 PM CDT for Jefferson County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 5:36 PM CDT (22:36 UTC)
- Expired
- Aug 12, 2020, 5:54 PM CDT
- In force
- 18 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176
WUUS54 KBMX 122236
SVRBMX
ALC073-122315-
/O.NEW.KBMX.SV.W.0192.200812T2236Z-200812T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
536 PM CDT Wed Aug 12 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Jefferson County in central Alabama...
* Until 615 PM CDT.
* At 536 PM CDT, a severe thunderstorm was located over Mulga, or
near Fairfield, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Western Birmingham, Fairfield, Pleasant Grove, Adamsville,
Graysville, Sylvan Springs, Mulga, Maytown, Edgewater, McDonald
Chapel, Forestdale, Minor and Docena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3363 8705 3364 8696 3360 8689 3354 8687
3349 8691 3348 8697 3351 8706 3355 8707
TIME...MOT...LOC 2236Z 079DEG 1KT 3356 8698
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite2 follow-up statements
062
WWUS54 KBMX 122244
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
544 PM CDT Wed Aug 12 2020
ALC073-122315-
/O.CON.KBMX.SV.W.0192.000000T0000Z-200812T2315Z/
Jefferson AL-
544 PM CDT Wed Aug 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL JEFFERSON COUNTY...
At 544 PM CDT, a severe thunderstorm was located over Mulga, or near
Fairfield, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Western Birmingham, Pleasant Grove, Adamsville, Graysville, Mulga,
Maytown, Edgewater, McDonald Chapel, Forestdale, Minor and Docena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3361 8701 3363 8696 3360 8689 3354 8687
3351 8691 3350 8695 3352 8700 3355 8703
TIME...MOT...LOC 2244Z 100DEG 0KT 3356 8697
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite995
WWUS54 KBMX 122254
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
554 PM CDT Wed Aug 12 2020
ALC073-122304-
/O.CAN.KBMX.SV.W.0192.000000T0000Z-200812T2315Z/
Jefferson AL-
554 PM CDT Wed Aug 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However gusty
winds and heavy rain are still expected with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3361 8701 3363 8696 3360 8689 3354 8687
3351 8691 3350 8695 3352 8700 3355 8703
TIME...MOT...LOC 2252Z 079DEG 1KT 3356 8697
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:12 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 12, 3:12 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 312 PM CDT Wed Aug 12 2020 .SHORT TERM... /Updated at 1218 PM CDT Wed Aug 12 2020/ Another day of scattered showers and thunderstorms across the area...with activity expected to continue through the late evening. Cloud cover has been increasing through the day...and with the addition of the cirrus contamination from the system across the MS River...temperatures should remain in the mid to upper 90's this afternoon. Instabilities will be 1000-2000 J/kg...with DCAPE values once again be around 1200 across the state. With the steep low level lapse rates and PW values around 1.7 to 1.9 in the 90th percentile for this time of year...could expect one or two of these storms to be severe with a microburst potential. A weak shortwave is expected to approach the area overnight tonight. This will likely prevent convection from weakening as quickly after sunset as in days past...with showers and thunderstorms remaining through the early night tonight. Patchy fog is possible in the early morning Thursday...especially with the late mention of rainfall. Though due to the expected cloud cover and winds remaining light...not expecting fog to be more than patchy at best. Will update if needed. Thursday...cloud cover will continue to increase through the morning with rain chances increasing from west to east through the late morning and early afternoon. By mid afternoon...most areas west of I65 should begin to see some convection...with these storms moving east through the rest of the afternoon. Instabilities will be around 2000 J/kg through the afternoon with DCAPE values less than 1000 J/kg. With a fairly weak wind profile and PW values above the 90th percentile for this time of year...not expecting much in the way of severe weather at this time. The greatest threat with this activity is going to be heavy rain and potentially high rainfall rates. Temperatures...highs today will be in the low to mid 90's with heat indices in between 100 and 104. Tonight...lows will be in the mid 70s...with highs on Thursday in the upper 80's to mid 90's. The only areas expected to hit triple digits for heat indices are south of I85. 24 .LONG TERM... /Updated at 0239 PM CDT Wed Aug 12 2020/ Thursday night through Tuesday. An active weather period expected Thursday night and Friday as the main short wave trof tracks eastward across the area. Despite presence of trof, 0-6km bulk shear values remain near or just below 20 knots and mid level lapse rates are not impressive, so thunderstorm activity should remain below severe limits. Rain chances will decrease over the weekend as the upper trof axis shifts east of Alabama. A broad upper trof will establish itself over the eastern United States next week, with Alabama staying on the drier and slightly cooler side of the trof axis. 58/rose Previous long-term discussion: /Updated at 0357 AM CDT Wed Aug 12 2020/ Thursday night through Tuesday. An upper-level trough will continue to affect the region Thursday night through Saturday as it moves very slowly eastward. Deep-layer cyclonic flow will provide adequate lift for convection to continue through the overnight hours on Thursday night into Friday morning. Coverage will increase with daytime heating on Friday, with multiple bands of showers and storms expected. The trough should be positioned axis directly over Central Alabama on Saturday, and bulk of the rainfall should occur across the eastern two-thirds of our area, with a decrease in activity for the west. A general trend of falling rain chances should continue for Sunday through Tuesday as the system moves away to the east, unless the GFS is correct with its depiction of MCS activity within northwest flow on Monday. 87/Grantham && .AVIATION... 18Z TAF Discussion. Scattered thunderstorms will be possible this afternoon through the early night. Confidence is low on timing and coverage...so left mention out of each TAF for now...and will update if storms develop in the vicinity. The exception is KASN and KANB who have VCTS for a couple of hours with ongoing convection nearby. Overnight...fog development is possible...but due to anticipated cloud cover and light winds...have left mention out of each TAF. Once the location of thunderstorm activity is known this evening...will be able to better determine fog extent for the early morning. Thursday...showers and thunderstorms will move in from the west through the late morning. 24 && .FIRE WEATHER... Rain chances will increase Thursday and Friday as an upper level impulse moves across the region. The increase in cloud cover and rain will result in cooler daytime temperatures and higher afternoon humidity values. A drying trend should begin on Saturday and continue into early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 92 71 86 70 / 40 70 70 80 60 Anniston 73 93 72 87 71 / 40 70 60 80 60 Birmingham 74 91 73 87 72 / 40 70 70 80 50 Tuscaloosa 74 91 74 88 73 / 40 70 70 80 40 Calera 72 91 72 86 71 / 40 70 70 80 50 Auburn 73 91 72 86 71 / 40 70 50 80 60 Montgomery 75 94 75 90 73 / 30 70 50 80 60 Troy 74 94 73 88 72 / 30 60 50 80 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 12, 4:03 AM CDT, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 403 AM CDT Wed Aug 12 2020 ALZ011>015-017>050-131215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 403 AM CDT Wed Aug 12 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated strong to severe thunderstorms are possible this afternoon and early evening. Brief damaging wind gusts of 60 mph and hail up to quarter size could occur. Heat indices may approach 105 degrees in a few locations this afternoon. Take extra precautions while outside. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Aug 12, 1:01 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
101 PM CDT Wed Aug 12 2020
ALZ028-037-121845-
Tallapoosa AL-Clay AL-
101 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLAPOOSA AND
SOUTHEASTERN CLAY COUNTIES UNTIL 145 PM CDT...
At 101 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goldville, or 13 miles south of Ashland. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
New Site, Goldville, Daviston, Motley and Mellow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 8578 3307 8592 3320 8577 3315 8565
3311 8565 3311 8559 3309 8559
TIME...MOT...LOC 1801Z 310DEG 4KT 3309 8578
56Special weather statement, Aug 12, 2:06 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
206 PM CDT Wed Aug 12 2020
ALZ027-121930-
Talladega AL-
206 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA COUNTY
UNTIL 230 PM CDT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grant Town, or 8 miles southwest of Oxford. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oxford, Munford, Grant Town, Jenifer and Camp Mac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 8582 3350 8587 3350 8590 3348 8590
3344 8599 3351 8604 3360 8601 3360 8600
3359 8599 3358 8580 3354 8580
TIME...MOT...LOC 1906Z 162DEG 2KT 3354 8595
89^GSatterwhiteSpecial weather statement, Aug 12, 2:43 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
243 PM CDT Wed Aug 12 2020
ALZ019-026-122015-
Calhoun AL-St. Clair AL-
243 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALHOUN AND EAST
CENTRAL ST. CLAIR COUNTIES UNTIL 315 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 12 miles west of Saks. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Ragland, Ohatchee, Neely Henry Lake and Neely Henry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3379 8592 3367 8592 3364 8603 3367 8605
3368 8614 3367 8615 3379 8621 3386 8610
3386 8606 3384 8606 3384 8605 3385 8605
3385 8602 3386 8602 3386 8597
TIME...MOT...LOC 1943Z 128DEG 1KT 3372 8606
89^GSatterwhiteSpecial weather statement, Aug 12, 4:28 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
428 PM CDT Wed Aug 12 2020
ALZ036-122200-
Coosa AL-
428 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOSA COUNTY UNTIL
500 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moriah, or 8 miles southwest of Weogufka. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lyle, Higgins Ferry Park, Mitchell Lake, Dollar and Moriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3282 8628 3280 8643 3284 8646 3285 8645
3287 8646 3287 8648 3289 8649 3297 8645
3299 8635 3292 8623
TIME...MOT...LOC 2128Z 209DEG 1KT 3291 8638
89^GSatterwhiteSpecial weather statement, Aug 12, 5:03 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
503 PM CDT Wed Aug 12 2020
ALZ048-122245-
Russell AL-
503 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
545 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving south at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Phenix City, Uchee Creek, Fort Mitchell and Fort Mitchell Activity
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3224 8491 3227 8508 3234 8509 3243 8507
3248 8504 3248 8500 3245 8499 3244 8497
3242 8496 3241 8498 3239 8497 3238 8499
3238 8497 3237 8499 3233 8501 3230 8494
3226 8489
TIME...MOT...LOC 2203Z 004DEG 9KT 3241 8498
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:10 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
| Aug 11, 7:35 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 40 min |
| Aug 11, 7:39 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 20 min |
| Aug 11, 7:42 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
| Aug 11, 8:13 PM CDT | Special Weather Statement | BMX | Marengo | 32 min |
| Aug 12, 1:01 PM CDT | Special Weather Statement | BMX | Clay | 44 min |
| Aug 12, 2:06 PM CDT | Special Weather Statement | BMX | Clay | 24 min |
| Aug 12, 2:43 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Aug 12, 4:28 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| Aug 12, 5:47 PM CDT | Special Weather Statement | BMX | Russell | 43 min |
| Aug 12, 5:48 PM CDT | Special Weather Statement | BMX | Chilton | 42 min |
| Aug 12, 5:51 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| Aug 12, 6:17 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Aug 12, 6:20 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Aug 12, 6:21 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| Aug 12, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 37 min |
| Aug 12, 6:47 PM CDT | Areal Flood Advisory | BMX | Montgomery | 118 min |
| Aug 12, 6:49 PM CDT | Special Weather Statement | BMX | Fayette | 26 min |
| Aug 12, 6:53 PM CDT | Special Weather Statement | BMX | Chilton | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.